Alert archive / California / Tornado Warnings in 2023

Tornado Warning 3, NWS Los Angeles, CA

December 21, 2023Ventura County, California

NWS Los Angeles, CA issued this tornado warning at Dec 21, 2023, 1:28 AM PST for Ventura County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2023, 1:28 AM PST (09:28 UTC)
Expired
Dec 21, 2023, 2:00 AM PST
In force
32 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 22 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WFUS56 KLOX 210928
TORLOX
CAC111-211000-
/O.NEW.KLOX.TO.W.0003.231221T0928Z-231221T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service OXNARD CA
128 AM PST Thu Dec 21 2023

The National Weather Service in OXNARD has issued a

* Tornado Warning for...
  Central Ventura County in southwestern California...

* Until 200 AM PST.
    
* At 128 AM PST, a severe thunderstorm capable of producing a tornado
  was located near Oxnard moving north at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Oxnard and Ventura around 135 AM PST.

Other locations impacted by this tornadic thunderstorm include El
Rio, Silver Strand Beach, and Naval Base Ventura County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3411 11915 3412 11916 3417 11924 3424 11926
      3423 11927 3426 11927 3428 11930 3429 11929
      3432 11934 3433 11913 3415 11903
TIME...MOT...LOC 0928Z 169DEG 14KT 3419 11916 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hall
1 follow-up statement
216 
WWUS56 KLOX 210944
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
144 AM PST Thu Dec 21 2023

CAC111-211000-
/O.CON.KLOX.TO.W.0003.000000T0000Z-231221T1000Z/
Ventura CA-
144 AM PST Thu Dec 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM PST FOR CENTRAL
VENTURA COUNTY...
    
At 142 AM PST, a severe thunderstorm capable of producing a tornado
was located over Oxnard and moving north at 15 mph. 

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  El Rio and Saticoy around 150 AM PST.

Other locations impacted by this tornadic thunderstorm include El
Rio and Saticoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3411 11915 3412 11916 3417 11924 3424 11926
      3423 11927 3426 11927 3428 11930 3429 11929
      3432 11934 3433 11913 3415 11903
TIME...MOT...LOC 0942Z 169DEG 14KT 3425 11917 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Hall

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Dec 20, 9:07 PM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 20, 9:07 PM PST, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
907 PM PST Wed Dec 20 2023

.SYNOPSIS...20/111 PM.

A cloudy, cool, and rather wet weather pattern will continue
across the region through at least Friday. A strong storm will
bring many hours of steady moderate-to-heavy rain through
Thursday. The rain will bring a threat of flooding and
thunderstorms, especially in Santa Barbara and Ventura Counties. A
drying trend is expected over the weekend with gusty northwest
winds likely to follow Saturday. Christmas Eve and Christmas Day
will be dry and warmer.

&&

.SHORT TERM (WED-SAT)...20/852 PM.

The upper low is currently 300 miles west of Point Conception, a
little further west than models were suggesting. The track of the
low has caused much of Ventura county to be sandwiched between the
front (over Santa Barbara and San Luis Obispo Counties) and the
prefrontal rain band (over east LA County), resulting in less
rain over Ventura today than previously forecasted. The front is
tracking eastward, finally bringing rain into Ventura. Rainfall
totals since 7am are around 1-3 inches for the Central Coast west
of the mountains and generally 0.5-1.5 inches everywhere else,
except for under 0.50 inches for areas on leeward sides of
mountains and the coasts of Ventura County.

The 00Z model runs, especially the HRRR and NAM, have started
showing that the system stays far enough off the coast on
Thursday, pulling the bulk of rain away from the area. The EC on
the the other hand, remains bullish and on track with the current
forecast. All models still show that the low will curve in
eastward south of the Channel Island Thursday night. Will leave
forecast as is, because the frontal plume is beginning to show
some eastward transition. However, future shifts will have to
look at the next run of models and decide if the rainfall totals
need updating. While the amount of rain overall may back off, mid
level instability and diffluence aloft is still over the area, so
the chance of thunderstorms will continue through Thursday.

***From Previous Discussion***

A potent cold front is finally making it way onshore along the
Central Coast this afternoon with rain rates around one inch per
hour. The highest so far has bee 1.06" per hour near Nipomo in
southern SLO County. This is a fairly slow moving front and
significant flooding is possible as it works its way east through
the forecast area. Particularly as it5215 interacts with the
Santa Ynez Range and other south facing slopes through Ventura
County later today and tonight. Although some weakening is
expected as the front moves farther away from the upper low well
offshore, rain rates are expected to remain very high, at least 1
inch per hour, especially in the foothills and mountains of Santa
Barbara County. In fact, some high res models are indicating as
much as 2 inches per hour in southern SB County this evening with
the potential for 3-6 inches of rain on top of what has already
fallen as of noon Wednesday. This will likely result in numerous
road closures and mud and rock slides in these areas along with
significant rises on creeks and small streams.

As the front moves into Ventura County and eventually into LA
County later tonight, rainfall rates are expected to decrease with
time and distance away from the upper low, though chances for at
least a half inch of rain per hour are still in the 60-80% range
through Ventura County tonight. Chances for those higher rates
drop further in LA County, though certainly can't rule out smaller
cells developing that could drop a short duration of very heavy
rain.

Also can't rule out the chances for waterspouts or small tornadoes
as this heavier band moves through the area. Had several rotation
signatures on radar earlier west of the Central Coast.

While the upper low continues its trek south into Mexican waters
Thursday into early Friday it will continue to send up plenty of
moisture, with periods of moderate to heavy rain showers at
times, mostly south of SLO County.

LA County, particularly the south and eastern portion may be more
on the outside looking in with this system, as the models are
showing rapid weakening of the front in that area. Still, as
mentioned isolated stronger cells could still drop very heavy
rain just about anywhere in LA County with the best chances
Thursday night into early Friday. Overall though, rain totals
from this system should be much less in LA County than areas to
the west.

Drying conditions are expected Saturday though can't rule out a
light shower early, especially north facing slopes near the
Grapevine.

.LONG TERM (SUN-WED)...20/204 PM.

The good news is that a ridge will develop over the area on
Sunday, resulting in dry weather Sunday through at least Tuesday.
Sub-advisory canyon winds will be possible on Sunday, as up to 3
mb of offshore flow will develop due to the ridge.

Beyond Tuesday, there are some ensemble solutions indicating
additional rain during the latter half of next week into the New
Year. The 8-14 Day Outlook issued by the Climate Prediction Center
shows likely above normal precipitation for the area for this time
of year through January 2nd. Normal precipitation for most areas
west of the mountains is around 0.75-1.25 inches for this time of
year.

&&

.AVIATION...21/0456Z.

At 0350Z at KLAX, There was no marine layer nor an inversion, but
a deep moist layer.

Low confidence in TAFs through the period. Cigs and Vis will vary
frequently. Cigs will mostly range between OVC015 and OVC025 but
there will also be notable periods of IFR cigs and sold LIFR
cigs. There is a 10 percent chc of a TSTM at all sites south of
Point Conception.

KLAX...Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 10 percent chc of a
TSTM. There is a significant threat of an 8-12 kt east to SE wind
component, continuing thru Fri morning.

KBUR....Low confidence in TAF through the period. Cigs and Vis
will vary frequently. Cigs will mostly range between OVC015 and
OVC025 but there will also be notable periods of BKN008 conds and
sold short lasting BKN004 conds. There is a 20 percent chc of a
TSTM, mainly tonight into early Thu.

&&

.MARINE...20/905 PM.

Hazardous conditions are expected for the coastal waters through
late week due to an ongoing storm system 300 miles west of Point
Conception.

This unstable storm system brings a 20-30% chance of thunderstorms
through late Thursday night. Any thunderstorm that forms may have
localized strong gusty winds up to 35 kt, rough seas, small hail,
dangerous lightning and/or waterspouts.

Strong and gusty S-SE Small Craft Advisory (SCA) level winds will
continue into early Friday morning, though less confidence in exact
timing and areal coverage since models tend to preform poorly with
cut off low systems.

Hazardous cross seas are expected through Friday due to combined
S-SE wind waves and W and NW swells. Additionally, south to
southeast wind waves may create hazardous conditions at south and
southeast facing harbor entrances and shorelines such as Avalon
Harbor, the east facing portion of Two Harbors, and Smugglers
Cove.

By Friday evening through Saturday afternoon, SCA level NW winds
and swells are possible across the outer waters, and a 30% chance
across the western Santa Barbara Channel into Saturday morning.
There is a 20% chance of Gale Force gusts across the outer waters
during the time frame. Accompanying the winds will be steep and
hazardous short- period seas.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch remains in effect through late Thursday night for
      zones 38-87-88-340>358-362-366>383-548>550. (See LAXFFALOX).
     Wind Advisory in effect until 7 AM PST Thursday for zones
      345-351>353-376>378. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 2 AM PST Friday for
      zones 650-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Friday for
      zones 655-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 2 PM PST Thursday for
      zone 670. (See LAXMWWLOX).

&&

PUBLIC...MW/Lund
AVIATION...Rorke
MARINE...Lund/Sweet
SYNOPSIS...MW/Rorke

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, Dec 20, 7:42 PM PST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service OXNARD CA
742 PM PST Wed Dec 20 2023

CAZ348-350>353-210430-
Santa Barbara County Southeastern Coast CA-
Santa Barbara County Interior Mountains CA-Santa Ynez Valley CA-
Santa Ynez Mountains Western Range CA-
Santa Ynez Mountains Eastern Range CA-
742 PM PST Wed Dec 20 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SANTA BARBARA COUNTY
THROUGH 830 PM PST...

At 740 PM PST, Doppler radar was tracking a strong storm over the
Santa Barbara Channel, moving northwest into southern Santa
Barbara County at 45 mph.

HAZARD...Wind gusts up to 50 mph. Weak tornado possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Santa Barbara...
Montecito...
Carpinteria...
Summerland...
Goleta...
Figueroa Mountain...
Highway 154 over San Marcos Pass...
Hope Ranch...
Mission Canyon...
and Lake Cachuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in OXNARD.

&&

LAT...LON 3487 11976 3439 11950 3440 11954 3442 11956
      3441 11958 3442 11960 3442 11968 3440 11970
      3440 11973 3442 11979 3474 12005
TIME...MOT...LOC 0340Z 151DEG 30KT 3439 11963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hall
Local storm report, Dec 20, 8:17 PM PST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
817 PM PST Wed Dec 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Flood            Gaviota                 34.47N 120.21W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Flooding on Highway 101 near Mariposa Reina
            Rd.

0801 PM     Flood            1 W Santa Barbara       34.43N 119.75W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Roadway flooding on Highway 101 near Las
            Positas Rd.

&&

Hall
Local storm report, Dec 20, 9:21 PM PST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
921 PM PST Wed Dec 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Flood            1 NNW Gaviota           34.49N 120.23W
12/20/2023                   Santa Barbara      CA   Law Enforcement

            Roadway flooding and mud coming into lanes
            on Highway 101 near Gaviota Tunnel.

&&

Hall
Special weather statement, Dec 21, 1:25 AM PST, 3 minutes before
Special Weather Statement
National Weather Service OXNARD CA
125 AM PST Thu Dec 21 2023

CAZ354>358-374-375-211030-
Ventura County Beaches CA-Central Ventura County Valleys CA-
Santa Susana Mountains CA-Lake Casitas CA-
Southeastern Ventura County Valleys CA-
Ventura County Inland Coast CA-Ojai Valley CA-
125 AM PST Thu Dec 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VENTURA COUNTY
THROUGH 230 AM PST...

At 123 AM PST, Doppler radar was tracking a very strong storm cell
near Oxnard, moving northeast at 30 mph. This storm has a slight
chance of producing a weak tornado.

HAZARD...Possible weak tornadoes, wind gusts of 50 to 55 mph,
         torrential rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Oxnard...
Ventura...
Camarillo...
Santa Paula...
Port Hueneme...
Ventura Harbor...
Naval Base Ventura County...
Silver Strand Beach...
and El Rio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 11913 3414 11919 3414 11922 3416 11922
      3417 11924 3423 11927 3425 11926 3425 11927
      3427 11929 3429 11933 3439 11929 3434 11900
      3410 11910
TIME...MOT...LOC 0923Z 239DEG 49KT 3418 11913

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:24 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Dec 20, 7:35 PM PSTSpecial Marine WarningLOX25 min
Dec 20, 7:42 PM PSTSpecial Weather StatementLOXSanta Barbara48 min
Dec 20, 8:06 PM PSTSpecial Marine WarningLOX24 min
Dec 20, 8:32 PM PSTSpecial Marine WarningLOX118 min
Dec 20, 9:35 PM PSTFlash Flood Warning Considerable damage threatLOXSanta Barbara, Ventura3 hr
Dec 21, 12:38 AM PSTSpecial Marine WarningLOX52 min
Dec 21, 1:18 AM PSTAreal Flood AdvisoryLOXVentura3 hr
Dec 21, 1:25 AM PSTSpecial Weather StatementLOXVentura65 min
Dec 21, 1:52 AM PSTFlash Flood Warning Considerable damage threatLOXVentura113 min
Dec 21, 1:56 AM PSTTornado WarningLOXVentura34 min
Dec 21, 2:52 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Dec 21, 3:59 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura12 hr
Dec 21, 4:05 AM PSTSpecial Marine WarningLOX25 min
Dec 21, 7:28 AM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Dec 21, 8:42 AM PSTFlash Flood Warning Considerable damage threatLOXSanta Barbara7 hr
Dec 21, 8:52 AM PSTSpecial Marine WarningLOX113 min
Dec 21, 9:09 AM PSTSpecial Weather StatementLOXSanta Barbara36 min
Dec 21, 11:12 AM PSTAreal Flood AdvisoryLOXLos Angeles5 hr
Dec 21, 12:22 PM PSTAreal Flood AdvisoryLOXLos Angeles4 hr
Dec 21, 1:49 PM PSTSpecial Weather StatementLOXLos Angeles26 min
Dec 21, 2:18 PM PSTSpecial Weather StatementLOXLos Angeles12 min
Dec 21, 2:50 PM PSTSpecial Marine WarningLOX55 min
Dec 21, 3:34 PM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura9 hr
Dec 21, 3:40 PM PSTSpecial Marine WarningLOX2 hr
Dec 21, 3:54 PM PSTAreal Flood WarningLOXSanta Barbara9 hr

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.